Prolonged Delirium With Catatonia Following Orthotopic Liver Transplant Responsive to Memantine.
A 59-year-old man with nonalcoholic steatohepatitis cirrhosis underwent an orthotopic liver transplant and experienced a complicated postoperative course, including a prolonged delirium. After discharge to rehabilitation, he had 2 subsequent admissions for delirium. On the first readmission, the transplant team started the patient on risperidone and resumed treatment with sertraline. On his second readmission, neurology and psychiatry were consulted. On evaluation, the patient demonstrated signs of catatonia. On the basis of recommendations from psychiatry, the risperidone and sertraline were stopped, and the patient was started on mirtazapine. He failed to demonstrate improvement within the next 48 hours. Extensive work-up demonstrated a multifactorial etiology for his delirium, including calcineurin-related neuropsychiatric toxicity from tacrolimus leading to possible posterior reversible encephalopathy syndrome. However, after the initiation of memantine on hospital day 3-before the cessation of tacrolimus-the patient demonstrated marked improvement in mental status and motor symptoms. His magnetic resonance imaging, in addition to findings that raised concerns about posterior reversible encephalopathy syndrome, had demonstrated bilateral basal ganglia abnormalities on T1 imaging of uncertain origin. It is postulated that these findings served as predisposing factors for the patient's catatonic symptoms. Although it has been described in case reports following liver transplant, catatonia remains an underrecognized neuropsychiatric complication following liver transplant. This case demonstrates the effectiveness of memantine, an N-methyl-D-aspartic acid antagonist that decreases glutamine excitotoxicity, as a potential treatment for catatonia in postliver transplant patients.
Brown, GD; Muzyk, AJ; Preud'homme, XA
Volume / Issue
Start / End Page
Pubmed Central ID
Electronic International Standard Serial Number (EISSN)
International Standard Serial Number (ISSN)
Digital Object Identifier (DOI)